Colorado, 2010

Tornadoes and Flash Flood in Colorado, May 26, 2010

May 26, 2010 · NWS BOU · 59 events in 8 counties and zones

Severe thunderstorms pounded parts the Urban Corridor and Northeast Plains with very large hail, damaging wind and tornadoes. The hail, ranging from golfball to baseball size, hit northeast Denver, Brighton and Commerce City the hardest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$70 million
Crop damage
$50,000
Events
59

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms pounded parts the Urban Corridor and Northeast Plains with very large hail, damaging wind and tornadoes. The hail, ranging from golfball to baseball size, hit northeast Denver, Brighton and Commerce City the hardest. The storms then continued to spread to the north and east; impacting Hudson, Prospect Valley, Byers and Deer Trail. The strong thunderstorm wind and hail stripped bark and branches from trees. Numerous accidents were reported as the hail accumulated up to a foot in depth on roadways. Homes and vehicles in the area were pummeled by hail. The Rocky Mountain Insurance Information Associated estimated to damage to be around $70 million; based off approximately 13,600 automobile and homeowner claims. A child in Commerce City was struck in the leg by lightning while watching televison. A bison and the Rocky Mountain Arsenal National Wildlife Refuge was struck and killed by blast of lightning. Two tornadoes also touched down in open country; one near Denver International Airport and the other near Keenesburg.

The heavy rain and hail caused flash flooding to occur around the towns of Hudson and Keenseburg; forcing the closure of State Highway 52. Extensive crop damage was reported across southern Weld County. Approximately 1500 acres of sugar beets were damaged in the Prospect Valley and Windsor areas. About 360 acres of sweet corn, cabbage and onions in the Hudson area were inundated with heavy rain and a torrent of hail. In Windsor, a barn was demolished by intense thunderstorm winds. The wind ripped the 40-ft by 40-ft structure of a garage and exterior corrugated roof and walls about 75 yards from its original foundation. Also, two cow shelters and 150 calf shelters were blown over. Near Bellvue, several structures were knocked down and a 15-ft silo was blown across a field by damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 26, 2:10 AM MST, 10 hours 13 minutes earlier.

Area forecast discussion, May 26, 2:10 AM MST, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 AM MDT WED MAY 26 2010

.SHORT TERM...SOUTHWEST FLOW ALOFT WILL PERSIST OVER COLORADO TODAY
AND TONIGHT. BIGGEST QUESTION TODAY WILL BE HOW MUCH THUNDERSTORM
ACTIVITY WILL OCCUR THIS AFTERNOON AND EVENING. SOUTHEAST WINDS WILL
CONTINUE TO ADVECT MOISTURE INTO THE AREA TODAY AND HAS BROUGHT LOW
CLOUDS AND PATCHY FOG TO NORTHEAST COLORADO THIS MORNING. THE CLOUDS
WILL LIKELY HANG ON THROUGH MID TO LATE MORNING...SO THIS WILL SLOW
HEATING TODAY. DEW POINTS IN THE MID 40S TO MID 50S PLUS CAPES OF
700 TO 1400 J/KG WILL YIELD SOME CONVECTIVE ACTIVITY. THROW IN
DECENT SHEAR AND A FEW OF THE STORMS COULD BECOME SEVERE. MAIN
CONCERNS WILL BE LARGE HAIL AND STRONG WIND GUSTS. AN ISOLATED
LANDSPOUT OR TORNADO CANNOT BE TOTALLY RULED OUT GIVEN THE VEERING
SHEAR PROFILE. WARM AIR ADVECTION ALOFT PLUS LOW CLOUDS SHIELDING
THE SURFACE THIS MORNING MAY LIMIT THUNDERSTORM ACTIVITY OR AT LEAST
DELAY IT UNTIL MID TO LATE AFTERNOON.

THE CHANCE FOR THUNDERSTORMS WILL LINGER INTO THE EVENING. EXPECT
THAT THE THUNDERSTORMS SHOULD HAVE MOVED OUT OF THE AREA BY
MIDNIGHT. WINDS JUST OFF THE SURFACE WILL SHIFT SOUTHWESTERLY AFTER
MIDNIGHT BRINGING DRIER AIR AND ENDING THE CHANCE FOR THUNDERSTORMS.

.LONG TERM...PROBABLY THE MOST NOTEWORTHY WEATHER DURING THE
UPCOMING EXTENDED PERIOD WILL BE THE BIG WARMUP THURSDAY AND FRIDAY.
LATEST MOS TEMP GUIDANCE IS INDICATING MAX TEMPS ON THE PLAINS IN
THE MID/UPPER 80S ON THURSDAY...AND UPPER 80S/LOWER 90S BY FRIDAY.
THE HIGH COUNTRY WILL ALSO FEEL THIS WARMUP. ABOVE NORMAL DAYTIME
TEMPERATURES AND ABOVE FREEZING NIGHT TIME TEMPS UP AROUND
TIMBERLINE SHOULD ACCELERATE SNOW MELT RUNOFF RESULTING IN FAST AND
ELEVATED WATER LEVELS IN MTN STREAMS AND CREEKS.

AN ABNORMALLY DEEP UPPER TROUGH FORMING OVER THE INTERMOUNTAIN
REGION NEXT 48 HOURS DRIVES HOT GENERALLY DRY AIR UP FROM THE DESERT
SOUTHWEST. WIND SPEEDS ALOFT NOT ALL THAT STRONG BUT STRONG ENOUGH
TO GENERATE GUSTY S-SWLY WINDS OF 15-25 MPH AREAWIDE BOTH DAYS. SRN
FTHLS COULD SEE A BIT MORE WIND BY FRIDAY WHICH WILL FURTHER LOWER
RHS AND RAISE TEMPS EAST OF THE CONT DVD...CONSEQUENTLY ELEVATING
THE WILDLAND FIRE DANGER. CAN'S RULE OUT ISOLATED TO WIDELY SCT
AFTERNOON/EVENING T-STORMS EACH DAY...MAINLY OVER AND NEAR THE FRONT
RANGE. BY SATURDAY A MAJORITY OF THE MODELS SHOW THE WESTERN TROUGH
PROPAGATING EASTWARD OVER THE NRN AND CNTRL ROCKY MTN REGION. THEY
ALSO SHOW A STAND UP PACIFIC COLD FRONT SWINGING OUT OF THE MTNS AND
ACROSS NERN COLORADO LATE SAT AFTERNOON AND EARLY SAT EVENING. ITS
ALONG THIS FNTL BNDRY THAT WE COULD SEE SCATTERED T-STORMS A FEW
POSSIBLY SEVERE MAINLY ACROSS THE NERN CORNER OF THE STATE AS THIS
FRONTAL BNDRY COLLIDES WITH A MOIST AND UNSTABLE SELY BNDRY LAYER
FLOW OUT NEAR THE ERN BORDER. STRONG SFC-500MB SUBSIDENCE IN THE
WAKE OF THIS FNTL BNDRY COULD AGAIN PRODUCE ANOTHER ROUND OF STG AND
VERY GUSTY DOWNSLOPE WINDS IN AND ALONG THE FRONT RANGE AND ON THE
ADJACENT PLAINS DURING THE EVENING HOURS. BY SUNDAY...SYSTEM MOVES
OUT AND A DRIER AND MORE STABLE AIRMASS MOVES IN FM THE WEST WITH A
WEAK UPPER LEVEL HIGH PRESSURE RIDGE.

&&

.AVIATION...LOW CLOUDS WILL REMAIN OVER THE AREA THROUGH 15Z AND
THEN DISSIPATE. CEILING WILL GENERALLY RUN 1000 TO 2000 FEET UNDER
THE LOW CLOUDS AND MAY OCCASIONALLY DIP BELOW 1000 FEET. WINDS WILL
STAY OUT OF THE EAST TO SOUTHEAST...AFTER 18Z SOUTHEAST WINDS WILL
INCREASE WITH GUSTS UP TO 30 KNOTS POSSIBLE. THERE WILL BE A CHANCE
FOR THUNDERSTORMS...MAINLY FROM 20Z-02Z. WIND GUSTS TO 40
KNOTS...BRIEF HEAVY RAIN AND HAIL WILL BE POSSIBLE FROM THE STORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

MEIER/BAKER
Hazardous weather outlook, May 26, 9:47 AM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1047 AM MDT WED MAY 26 2010

COZ030>051-271200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1047 AM MDT WED MAY 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MOIST AIRMASS HAS MOVED INTO NORTHEAST COLORADO TODAY WHICH WILL
BECOME UNSTABLE THIS AFTERNOON AS DAYTIME HEATING CONTINUES.  WINDS
ACROSS THE PLAINS AND ALOFT ARE ALSO FAVORABLE FOR THE DEVELOPMENT
OF STRONG AND ORGANIZED THUNDERSTORMS.  SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AFTER 1 PM...INITIALLY OVER THE URBAN CORRIDOR.
THROUGH THE LATE AFTERNOON AND EVENING HOURS...THUNDERSTORMS ARE
EXPECTED TO SPREAD EASTWARD ACROSS THE PLAINS.  THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL...LARGE HAIL AND DAMAGING WINDS.  THE
THREAT OF TORNADOS ALSO EXISTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP EACH DAY
THROUGH SATURDAY.  ENOUGH INSTABILITY AND WIND SHEAR WILL BE PRESENT
FOR A THREAT OF SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS
FROM THE STRONGER STORMS.  DRIER WEATHER SHOULD THEN PREVAIL SUNDAY
AND MEMORIAL DAY...BEFORE A SLIGHT CHANCE OF STORMS RETURNS TO MOST
OF THE FORECAST AREA TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FOR THIS AFTERNOON AND EVENING.

DANKERS/BARJENBRUCH

The radar

The Denver radar (KFTG), 28 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

51 hail, 3 thunderstorm wind, 2 lightning, 2 tornado, 1 flash flood. Local standard time, as filed.

Hail, Adams

When
May 26, 12:23 PM MST
Where
Adams County, 0.87 mi SE of Hazeltine
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.870, -104.860

Hail, Adams

When
May 26, 12:30 PM MST
Where
Adams County, 3.18 mi E of Hazeltine
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.880, -104.810

Lightning, Adams

When
May 26, 12:30 PM MST
Where
Adams County, Commerce City
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.800, -104.920

A child was struck in the leg by lightning while watching television.

Tornado, Denver

When
May 26, 12:30 PM MST to 12:39 PM MST
Where
Denver County, 6.38 mi NNE of (Den)denver Intl Arp
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.850, -104.821

A tornado touched down but did no damage.

Hail, Adams

When
May 26, 12:31 PM MST
Where
Adams County, 2.74 mi ENE of Hazeltine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -104.820

Hail, Adams

When
May 26, 12:33 PM MST
Where
Adams County, 0.69 mi N of Commerce City
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.810, -104.920

Hail, Adams

When
May 26, 12:40 PM MST
Where
Adams County, 1.74 mi ENE of Welby
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.840, -104.920

Hail, Adams

When
May 26, 12:45 PM MST
Where
Adams County, 3.83 mi SE of Barr Lake
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
39.910, -104.730

Hail, Adams

When
May 26, 12:45 PM MST
Where
Adams County, 1.59 mi E of Brighton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.980, -104.790

Hail, Adams

When
May 26, 12:48 PM MST
Where
Adams County, 0.87 mi SE of Hazeltine
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.870, -104.860

Hail, Adams

When
May 26, 12:48 PM MST
Where
Adams County, 0.69 mi N of Thornton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.890, -104.950

Hail, Adams

When
May 26, 12:49 PM MST
Where
Adams County, 0.69 mi N of Commerce City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.810, -104.920

Hail, Adams

When
May 26, 12:50 PM MST
Where
Adams County, 1.74 mi ENE of Welby
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.840, -104.920

Hail, Adams

When
May 26, 12:51 PM MST
Where
Adams County, 1.06 mi E of Northglenn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.900, -104.950

Hail, Adams

When
May 26, 12:51 PM MST
Where
Adams County, 0.69 mi N of Barr Lake
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
39.960, -104.780

Hail, Adams

When
May 26, 12:53 PM MST
Where
Adams County, 1.48 mi SSW of Barr Lake
Measured
2.75 in hail
Property damage
$70 million
Reported by
Trained Spotter
Coordinates
39.930, -104.790

Hail, Adams

When
May 26, 12:55 PM MST
Where
Adams County, 3.83 mi SE of Barr Lake
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
39.910, -104.730

Lightning, Adams

When
May 26, 1:00 PM MST
Where
Adams County, Commerce City
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.800, -104.920

A lightning strike killed a buffalo at the Rocky Mountain Arsenal Refuge.

Hail, Denver

When
May 26, 1:02 PM MST
Where
Denver County, 10.13 mi ENE of (Den)denver Intl Arp
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.850, -104.720

Hail, Adams

When
May 26, 1:09 PM MST
Where
Adams County, 7 mi ESE of Barr Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.911, -104.658

Hail, Weld

When
May 26, 1:45 PM MST
Where
Weld County, 4.26 mi W of Severance
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.530, -104.930

Hail, Larimer

When
May 26, 1:50 PM MST
Where
Larimer County, 1.05 mi E of Timnath
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -104.960

Hail, Adams

When
May 26, 2:05 PM MST
Where
Adams County, 9.64 mi ENE of Barr Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.000, -104.610

Thunderstorm Wind, Weld

When
May 26, 2:06 PM MST
Where
Weld County, 8.89 mi WSW of Nunn
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.640, -104.920

Thunderstorm Wind, Weld

When
May 26, 2:12 PM MST
Where
Weld County, 1.5 mi N of Windsor
Measured
70 kt (81 mph) estimated gust
Property damage
$190,000
Reported by
Newspaper
Coordinates
40.492, -104.880

Intense thunderstorm winds caused extensive damage to the exterior of a garage shop along with scores of livestock shelters.

Thunderstorm Wind, Larimer

When
May 26, 2:14 PM MST
Where
Larimer County, 1.05 mi E of Timnath
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.530, -104.960

Several small structures were knocked down and a silo blown across a field.

Hail, Weld

When
May 26, 2:30 PM MST
Where
Weld County, 2.73 mi ESE of Tonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.010, -104.630

Tornado, Weld

When
May 26, 2:30 PM MST
Where
Weld County, 1 mi E of Keenesburg
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
40.100, -104.501

A tornado touched down in an open field; no damage was reported.

Hail, Weld

When
May 26, 2:32 PM MST
Where
Weld County, 2.11 mi E of Hudson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.070, -104.590

Hail, Weld

When
May 26, 2:54 PM MST
Where
Weld County, 2.64 mi W of Keenesburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.100, -104.570

Hail, Weld

When
May 26, 3:14 PM MST
Where
Weld County, 5.28 mi SSW of Roggen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.100, -104.410

Hail, Weld

When
May 26, 3:15 PM MST
Where
Weld County, Prospect
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.050, -104.330

Hail, Weld

When
May 26, 3:20 PM MST
Where
Weld County, 4.45 mi WNW of Prospect
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.070, -104.410

Hail, Weld

When
May 26, 3:25 PM MST
Where
Weld County, 5.19 mi ESE of Keenesburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.070, -104.430

Hail, Weld

When
May 26, 3:34 PM MST
Where
Weld County, 4.15 mi S of Roggen
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.110, -104.370

Hail, Elbert

When
May 26, 4:16 PM MST
Where
Elbert County, 13.99 mi ENE of Kiowa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.460, -104.250

Hail, Morgan

When
May 26, 4:27 PM MST
Where
Morgan County, 5.06 mi SW of Wiggins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.180, -104.140

Hail, Morgan

When
May 26, 4:35 PM MST
Where
Morgan County, 4.22 mi W of Wiggins
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.230, -104.150

Hail, Morgan

When
May 26, 4:44 PM MST
Where
Morgan County, 2.1 mi SW of Wiggins
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.210, -104.100

Hail, Elbert

When
May 26, 5:00 PM MST
Where
Elbert County, 10.15 mi W of Lowland
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.170

Hail, Morgan

When
May 26, 5:01 PM MST
Where
Morgan County, Wiggins
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.230, -104.070

Hail, Morgan

When
May 26, 5:01 PM MST
Where
Morgan County, 2.1 mi SW of Wiggins
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.210, -104.100

Hail, Morgan

When
May 26, 5:10 PM MST
Where
Morgan County, Wiggins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.230, -104.070

Hail, Morgan

When
May 26, 5:14 PM MST
Where
Morgan County, 3.16 mi W of Wiggins
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.230, -104.130

Hail, Morgan

When
May 26, 5:21 PM MST
Where
Morgan County, 3.18 mi NNW of Vallery
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.270, -104.000

Hail, Morgan

When
May 26, 6:24 PM MST
Where
Morgan County, 3.49 mi N of Ft Morgan Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.380, -103.790

Hail, Adams

When
May 26, 6:33 PM MST
Where
Adams County, 3.26 mi ESE of Hazeltine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.870, -104.810

Hail, Broomfield

When
May 26, 7:17 PM MST
Where
Broomfield County, 0.87 mi NW of Broomfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.930, -105.080

Hail, Adams

When
May 26, 7:20 PM MST
Where
Adams County, 3.83 mi NW of Henderson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.960, -104.920

Hail, Weld

When
May 26, 7:40 PM MST
Where
Weld County, 3.8 mi SSE of Hudson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.020, -104.600

Hail, Boulder

When
May 26, 7:41 PM MST
Where
Boulder County, 1.26 mi WSW of Lafayette
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.990, -105.100

Flash Flood, Weld

When
May 26, 7:45 PM MST to 10:00 PM MST
Where
Weld County, 4.62 mi SW of Roggen to 7.6 mi NE of Hudson
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
40.130, -104.440

The combination of very heavy rain and large hail produced flash flooding along State Highway 52 near Hudson and Keenseburg. Up to 18 inches of water flowed across sections of the highway, damaging the roadway. The most severe damage was reported at the intersection of State Highway 52 and County Road 49. Extensive crop damage was also reported in the area. The highway remained closed until the floodwaters subsided.

Hail, Boulder

When
May 26, 7:50 PM MST
Where
Boulder County, 1.26 mi WSW of Lafayette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.990, -105.100

Hail, Boulder

When
May 26, 7:55 PM MST
Where
Boulder County, 1.26 mi WSW of Lafayette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.990, -105.100

Hail, Weld

When
May 26, 8:04 PM MST
Where
Weld County, 0.87 mi SW of Ft Lupton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.070, -104.810

Hail, Boulder

When
May 26, 8:04 PM MST
Where
Boulder County, 1.26 mi WSW of Lafayette
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.990, -105.100

Hail, Weld

When
May 26, 8:10 PM MST
Where
Weld County, 1.26 mi WSW of Ft Lupton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.070, -104.820

Hail, Weld

When
May 26, 8:16 PM MST
Where
Weld County, 3.49 mi N of Hudson Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.150, -104.710

Hail, Weld

When
May 26, 8:38 PM MST
Where
Weld County, 2.96 mi NNW of Hudson Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.140, -104.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224702, 224703, 231915, 237369, 224705, 224706, 224707, 224709, 224710, 224711, 224712, 224713, 224714, 224715, 224717, 224718, 224719, 228595, 224720, 228532, 224721, 224722, 224723, 224739, 228652, 224737, 224724, 237371, 224725, 224726, 224727, 228530, 224728, 224729, 224731, 224732, 224733, 224734, 224736, 224746, and more.